Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 56, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 24, 2020, 9:11 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2020, 9:11 PM EDT (01:11 UTC)
- Expired
- Oct 25, 2020, 8:00 PM EDT
- In force
- 23 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WHUS42 KMHX 250111 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 911 PM EDT Sat Oct 24 2020 NCZ203-205-250930- /O.EXP.KMHX.BH.S.0055.000000T0000Z-201025T0100Z/ /O.NEW.KMHX.BH.S.0056.201025T0111Z-201026T0000Z/ Northern Outer Banks-Hatteras Island- 911 PM EDT Sat Oct 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ195-196-199-204-250215- /O.EXP.KMHX.BH.S.0055.000000T0000Z-201025T0100Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 911 PM EDT Sat Oct 24 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
719 WHUS42 KMHX 250820 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 420 AM EDT Sun Oct 25 2020 NCZ196-204-252030- /O.EXA.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/ East Carteret-Ocracoke Island- 420 AM EDT Sun Oct 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ203-205-252030- /O.CON.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/ Northern Outer Banks-Hatteras Island- 420 AM EDT Sun Oct 25 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
856 WHUS42 KMHX 260024 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 824 PM EDT Sun Oct 25 2020 NCZ203-261230- /O.EXP.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/ /O.NEW.KMHX.BH.S.0057.201026T1200Z-201027T0000Z/ Northern Outer Banks- 824 PM EDT Sun Oct 25 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 11 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-205-260130- /O.EXP.KMHX.BH.S.0056.000000T0000Z-201026T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 824 PM EDT Sun Oct 25 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... A Moderate Risk for rip currents remains in effect through 8 PM Monday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 24, 8:07 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 24, 8:07 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
807 PM EDT Sat Oct 24 2020
.SYNOPSIS...
A weak front will push offshore by Sunday. High pressure will
dominate the weather early next week before a complex frontal
system could impact the area late in the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 730 PM Sat...No changes to the prev disc.
Prev disc...The latest analysis is showing high pressure
dominating the region, while the cold front is extending from
the NE states down through the TN Valley and into Alabama. The
cold front will gradually move eastward tonight and start to
push through the area after midnight. Expect an increase of mid
to high clouds this evening and lower after midnight. Some
showers are possible for late tonight, but think the best timing
will be towards morning. Also, there can be some patchy fog
across the SW part of the CWA, but it will based on the timing
of the cold front passage. Expect overnight lows in the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 330 PM Sat...The cold front is forecasted to be either
along the immediate coastal line or slightly off the coast by
morning and become stalled through much of the day. While
shallow high pressure wedges in from the north and allowing for
a persistent low to mid level moisture advection to bring
scattered isentropically forced showers through the day. At the
same time, a shortwave will move through the area enhancing lift
increasing the chances for showers. Models are showing
instability, so there will be a few rumbles of thunder.
Overall, expect showers to start along the frontal boundary in
the morning, then spreading inland as isentropic and shortwave
energy enhances lift. Also, expect a cool day with highs in the
the upper 60s to low 70s inland and low to mid 70s along the
coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Sat...A coastal low which could remain off the
coast into Monday. Then, localized high pressure keeps settled
weather conditions in place Tuesday and Wednesday. A complex low
pressure/frontal system will lift from the Gulf Coast across
the eastern US, bringing the potential for unsettled weather
Thursday into next weekend.
Sunday night into Monday...The aforementioned shortwave will
prompt the development of a wave/low off the coast Sunday night.
There is significant variability amongst guidance as to the
strength and track of this low, but prolonged shower chances are
possible into Monday morning along the coast if the low remains
nearby. Stronger low would also prompt breezy conditions near
the coast. Generally opted for an ensemble mean for wind and
POPs given uncertainty. Upper level subsidence brings drying
conditions and clearing skies through the day Monday, with temps
returning to several degrees above normal.
Tuesday and Wednesday...Significant model variability continues
early next workweek, but generally favored the ECMWF/NAM
solutions of localized high pressure keeping settled conditions
in place. The GFS solution of the front sagging into the region
and stalling solicits consideration, but have opted for a mainly
dry forecast for the time being.
Thursday and Friday...Low pressure, which the National Hurricane
Center currently expects to become tropical over the next 48
hrs, will lift from the Gulf Coast towards the eastern US later
next week. The track of this low is highly uncertain, but the
overall expectation is increased deep moisture transport across
the Southeast and a more warm/humid/unsettled period. Rainfall
timing, amount, intensity, and the severe weather potential are
low track dependent, and will be refined in subsequent
forecasts.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /Through Sunday Afternoon/...
As of 740 PM Sat...Weak cold front moving eastward from central
NC overnight, bringing a chc for showers during the day on
Sunday. VFR conditions are expected for the next few hours
before clouds begin to inc and ceilings drop as the front passes
through early tomorrow morning. Winds will have a gentle shift
to the south and remain relatively calm behind the front.
Boundary will then stall just offshore as a strengthening sfc
low pushes in from the SW along the quasi-stationary front.
Ceilings will drop to IFR by daybreak with sct showers before
more steady rainfall arrives by late morning/early afternoon.
Terminals will remain in IFR ceilings with a few moments of
LIFR possible through the end of the period.
Long Term /Sunday through Wednesday/...
As of 350 AM Fri...Sub-VFR conditions likely Sunday into Sunday
night as moisture overrides shallow surface ridging. VFR
conditions prevail thereafter.
&&
.MARINE...
Short Term /through Saturday/...
As of 345 PM Sat...The latest buoy obs are showing S/SW 5-10
knots and seas 4 to 6 ft with the highest along the Diamond
Shoals buoy. Winds will remain 5-10 knots tonight and gradually
shift to the NE 5-15 knots north of Diamond Shoals as the cold
front pushes through, while to the south of Diamond Shoals,
winds will becoming SE to E at 5-10 knots. By Sunday afternoon,
winds will become E 10-15 knots across all the coastal waters.
Seas have diminished quickly late morning and was able to cancel
SCA over the southern waters. SCA advisory remains in effect
over the central and northern waters through Sunday with seas
4-6 ft, then becoming 3-5 feet by tomorrow evening.
Long Term /Sunday through Wednesday/...
As of 350 AM Thu...Moderate northeast winds develop Sunday as a
cold front pushes offshore in the morning. Guidance indicates
that a wave of low pressure could develop along this front
Sunday night into Monday, potentially passing near the coast and
bringing a period of breezy winds and elevated seas. However,
the guidance consensus has this wave weaker and further
offshore, so have kept only Moderate northeast winds in the
forecast for Sunday night and Monday with the caveat that
conditions are dependent on the realized low characteristics.
High pressure dominates Tuesday and Wednesday, bringing more
favorable marine conditions with light to moderate winds and 3
to 4 ft seas.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 2 PM EDT Sunday for AMZ152-154.
Small Craft Advisory until 5 PM EDT Sunday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...BM/ML
SHORT TERM...BM
LONG TERM...CB
AVIATION...CB/ML
MARINE...BM/CBHazardous weather outlook, Oct 24, 4:12 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 412 PM EDT Sat Oct 24 2020 NCZ196-203>205-252015- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 412 PM EDT Sat Oct 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-252015- West Carteret-Coastal Onslow- 412 PM EDT Sat Oct 24 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Large swell from distant Tropical Cyclone Epsilon will continue to produce an elevated rip current risk into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-252015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 412 PM EDT Sat Oct 24 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.